Skip to content
My WebMD Sign In, Sign Up
When Does Type 2 Become Type 1 ?
avatar
TOPCOP2003 posted:
I'm a 50 year old male whom was diagnosed with type 2 about 2yrs ago. I was taking Kombiglyze Q12 but had hip replacement surgery and put on about 35 pounds. They tried 3 times to repair my hip from poping out and I said enough. I have not been to they gym in almost a year now and I need a cane to walk. My doctor gave me a cortisone shot two weeks ago and my BS is 340+ in the mornings, my endo put me on Huma-log pen, I started at 10 units in AM & PM but no help. I am now at 25-30 and get down to 170 at night. I have started to get blurry double vision, sweat 24/7, drink gallons of H2O, and what scares me now is pain on my right side kidney area.

How much is too much insulin? Doctor said B/S will return to normal once cortisone wears off. Do I just sit and wait or am I going to continue to get worse. My Endo seems oblivious, she says just take insulin, never even told me where to inject so I have been injecting muscular area on my arm. Is that ok, friends say faty part of belly. What should I ask this doctor? Is 25-30 twice a day too much? Thanks.
Reply
 
avatar
davedsel57 responded:
Hello.

Type 1 Diabetes and Type 2 Diabetes are actually two different conditions that happen to have the same end result - high blood glucose levels. You are now a Type 2 Diabetic that needs to take insulin for control.

You are not taking too much insulin if your blood glucose readings are that high. A healthy diet and regular exercise are also necessary to help control Diabetes. Steroids of any kind can definitely raise your readings.

Seeing a Certified Diabetes Educator would be a good move for you. This professional will help you understand what you should eat, how you should exercise and how to properly inject the insulin.

With proper effort on your part you can control your Diabetes.

Good luck.
Click on my user name or avatar picture to read my story.

Blessings,

Dave
 
avatar
auriga1 responded:
Cortisone shots, a steroid, will raise your sugar dramatically. Once you are able to wean off the steroid, or it disappears from your system, your BS will come down.

Humalog is a rapid-acting insulin usually taken with meals. There are many insulins on the market. Your doctor is trying to bring down your BS, hence the raising of the insulin units. The thing with Humalog is that it is not a 24/7 insulin. It actually starts working about 10 minutes after injection and peaks around 4-6 hours.

I'm not a doctor or a health-care professional. I am only speaking from experience, as I take two insulins. My BS was way out of control with an A1C of 13.2. My doctor prescribed Lantus, a long-acting insulin (24 hours.) It is actually a basal insulin designed to keep your BS levels even throughout the day. Once you eat carbohydrates, BS levels rise. That is where the rapid-acting insulin comes in, to keep your BS levels from rising.

My doctor said the best place to inject insulin would be the belly area. I've been doing it for six years now. Insulin is given as a subcutaneous injection, meaning right under the skin. You really shouldn't be injecting into the muscle.

Not quite understanding why your doctor would presribe Humalog twice a day. It doesn't last that long in the body. That's why you are seeing ups and downs. Of course, the steroid does not help. Hopefully, that will resolve soon.

Keep in mind that Diabetes Type 1 is an auto-immune disease. Both types give you high blood sugar, but one does not turn into the other. Type 1 patients need insulin in order to survive for the rest of their lives. This disease has destroyed the insulin-producing cells within their pancreas.

I would ask the doctor if a different insulin might give you better results. As I stated, Humalog is a rapid-acting insulin, usually taken at every meal to prevent the BS from rising.

Bring your meter with you to the doctor. Show her your readings. Your symptoms are resulting from the high blood sugars you are experiencing.

There really is no such thing as too much insulin. The Lantus I take every morning is at 36 units. Then the Humalog is injected according to how many carbohydrates I eat. Sometimse it is just two units; sometimes 4 units; sometims 6 units. It keeps my BS from rising when I eat carbs.

There are some days where I will take 50 units or more of insulin. That is a total of the two.


Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

Newly Diagnosed Diabetes?
It can be overwhelming to be diagnosed with diabetes. You may not know what steps to take and your doctor may have written a script and ... More
Was this Helpful?
39 of 50 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.